Idaho, 2014

Flooding in Idaho, February 12 to 14, 2014

February 12 to 14, 2014 · NWS OTX · 3 events in 3 counties and zones

Numerous areas across the Idaho Panhandle dealt with flooding during the second week of February. While minor flooding is a common occurrence during the late winter months when warmer temperatures, wind, and rain fall on valley snowpack, there was one ingredient of this event that made it unique and rather intense for many locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$170,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Numerous areas across the Idaho Panhandle dealt with flooding during the second week of February. While minor flooding is a common occurrence during the late winter months when warmer temperatures, wind, and rain fall on valley snowpack, there was one ingredient of this event that made it unique and rather intense for many locations. This was the intrusion of two Arctic air masses; one in December and one in February. These bitterly cold air masses arrived in the absence of valley snow pack and froze the ground hard and deep. Shortly after the second Arctic air mass, snow began falling across the region with anywhere between six and twelve inches of valley snowfall. Then came an atmospheric river. This drove temperatures and dewpoints above freezing, led to windy conditions, and brought moderate to heavy rainfall. Nearly all the valley snowpack melted in a span of 24 hours. Due to the rock hard ground, rain and snow melt could not percolate into the frozen ground equating to nearly 100 percent runoff. This led to big problems in hilly terrain, low spots, and areas susceptible to poor drainage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 12, 9:38 AM PST, 2 hours 22 minutes earlier.

Area forecast discussion, Feb 12, 9:38 AM PST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
938 AM PST Wed Feb 12 2014

.SYNOPSIS...
A weather system will bring breezy to windy conditions to much of
the area today with mild temperatures. More storms track across
the region through early next week. Each delivers periods of rain
and mainly mountain snow. However there is the potential for snow
in the northern valleys during the night and early morning hours.
Some moderate precipitation amounts are possible, along with
breezy conditions.

&&

.DISCUSSION...
Rest of Today...Satellite and radar indicate the overnight precipitation
is moving out of the area as the feeding moisture fetch slumps off
to the south of the region. Scattered valley rain and mountain
snow showers will continue through today mainly in the
orographically favorable regions north and east of the basin as
well as near the Cascade Crest...but further significant snow
accumulations are not likely except along the crest...and even
here accumulations will be limited to areas under stationary slop
over shower bands. With this analysis...Winter Storm Warnings for
the northeast and Idaho Panhandle mountains have been
cancelled...but will remain valid near the cascade Crest through
the rest of today.

Otherwise...the main issue will now be the wind. A deepening
surface low tracking across southern Canada is generating a tight
pressure gradient across the forecast area. The gradient is
expected to relax this afternoon somewhat...but until then it
will support very windy conditions across the exposed terrain of
the eastern Columbia Basin rise...windy enough to justify a Wind
Advisory for the Palouse...Spokane/CD'A area...and the higher
terrain near Pomeroy and Alpowa summit.

the winds should help to elevate high temperatures today to well
above normal at many locations and may feel quite mild after the
wintry readings of the last couple weeks. Update to Zone and State
Forecasts imminent. /Fugazzi

&&

.AVIATION...
18Z TAFS: A break period exists between weather systems for the
rest of today and into the evening...with the main issue being
strong southwesterly winds over the eastern TAF sites feeding into
a surface low over southern Canada. Some upslope stratus over the
northeast Columbia Basin will produce occasional MVFR ceilings at
the KGEG area TAF sites. Tonight a weak warm front will pass from
south to north bringing another round of rain showers and probably
MVFR ceilings to the eastern TAF sites...while largely skipping
the KMWH and KEAT TAF sites. Light upslope winds in the wake of
this weak front and a moist boundary layer from rain and melting
snow will bring a good chance of IFR stratus ceilings to the
KGEG/KSFF and KCOE TAF sites between 12Z and 18Z Thursday. /MJF

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        43  34  39  32  40  31 /  20  50  30  50 100  20
Coeur d'Alene  43  34  39  31  40  31 /  30  60  60  40 100  40
Pullman        48  36  42  35  43  33 /  10  60  60  50 100  20
Lewiston       52  39  47  37  47  36 /  10  50  30  50  80  20
Colville       42  33  42  30  41  28 /  10  60  30  50 100  20
Sandpoint      39  32  40  30  39  30 /  50  60  80  30 100  40
Kellogg        42  34  38  32  38  30 /  60  80  90  30 100  50
Moses Lake     49  33  45  32  46  33 /   0  20  10  70  80  20
Wenatchee      43  32  42  32  42  30 /  10  20  10  80  80  20
Omak           42  30  42  28  40  28 /  10  30  10  60  90  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory until 4 PM PST this afternoon for Coeur d'Alene
     Area-Idaho Palouse.

WA...Winter Storm Warning until 4 PM PST this afternoon for East
     Slopes Northern Cascades.

     Wind Advisory until 4 PM PST this afternoon for Lower Garfield
     and Asotin Counties-Spokane Area-Washington Palouse.

&&
Hazardous weather outlook, Feb 12, 6:03 AM PST, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
603 AM PST WED FEB 12 2014

IDZ001-WAZ037-038-042-043-131415-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
603 AM PST WED FEB 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE MOUNTAINS AND A FEW VALLEYS NEAR THE CANADIAN BORDER WILL SEE
PERIODS OF SNOW THROUGH TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE WEEK WITH
HEAVY MOUNTAIN SNOW AND MIXED RAIN AND SNOW IN THE VALLEYS. GUSTY
WINDS ARE ALSO LIKELY TONIGHT AND WEDNESDAY.

IDZ004-131415-
CENTRAL PANHANDLE MOUNTAINS-
603 AM PST WED FEB 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO.

.DAY ONE...TODAY AND TONIGHT

THE MOUNTAINS WILL SEE PERIODS OF HEAVY SNOW THROUGH THE DAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE WEEK WITH
HEAVY MOUNTAIN SNOW AND MIXED RAIN AND SNOW IN THE VALLEYS. GUSTY
WINDS ARE ALSO LIKELY TONIGHT AND WEDNESDAY.

IDZ002-003-026-027-WAZ031>036-041-044-131415-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
WATERVILLE PLATEAU-
603 AM PST WED FEB 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

MINOR FLOODING OF LOW SPOTS AND POOR DRAINAGE AREAS WILL BE
POSSIBLE TODAY AND TONIGHT AS RAIN COMBINES WITH RAPID SNOW MELT.
THE BEST CHANCES FOR MINOR FLOODING WILL OCCUR OVER EXTREME
EASTERN WASHINGTON AND PORTIONS OF THE IDAHO PANHANDLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE WEEK WITH
HEAVY MOUNTAIN SNOW AND MIXED RAIN AND SNOW IN THE VALLEYS. GUSTY
WINDS ARE ALSO LIKELY TONIGHT AND WEDNESDAY.

In the hours before

Local storm report, Feb 12, 9:20 AM PST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
920 AM PST WED FEB 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             3 SW CLAYTON            47.98N 117.61W
02/12/2014  M2.0 INCH        STEVENS            WA   TRAINED SPOTTER

            COCORAHS WA-ST-1

0600 AM     SNOW             18 NW ENTIAT            47.88N 120.43W
02/12/2014  M3.0 INCH        CHELAN             WA   TRAINED SPOTTER

            COCORAHS WA-CH-39

0600 AM     SNOW             1 NNW OROVILLE          48.96N 119.44W
02/12/2014  M2.0 INCH        OKANOGAN           WA   TRAINED SPOTTER

            COCORAHS WA-OK-5

0600 AM     SNOW             6 W NEWPORT             48.18N 117.17W
02/12/2014  M2.8 INCH        PEND OREILLE       WA   TRAINED SPOTTER

            COCORAHS WA-PO-9

0700 AM     SNOW             10 NW KETTLE FALLS      48.72N 118.20W
02/12/2014  M3.3 INCH        FERRY              WA   TRAINED SPOTTER

            COCORAHS WA-FY-8

0700 AM     SNOW             1 SW BREWSTER           48.09N 119.79W
02/12/2014  M2.0 INCH        OKANOGAN           WA   TRAINED SPOTTER

            COCORAHS WA-OK-1

0700 AM     SNOW             7 NNW WINTHROP          48.56N 120.26W
02/12/2014  M3.8 INCH        OKANOGAN           WA   TRAINED SPOTTER

            COCORAHS WA-OK-16

0700 AM     SNOW             8 SE NORTHPORT          48.85N 117.63W
02/12/2014  M2.5 INCH        STEVENS            WA   TRAINED SPOTTER

            COCORAHS WA-ST-5

0700 AM     SNOW             NORTHPORT               48.87N 117.87W
02/12/2014  M2.8 INCH        STEVENS            WA   CO-OP OBSERVER

0700 AM     HEAVY SNOW       BOUNDARY DAM            48.98N 117.36W
02/12/2014  M5.5 INCH        PEND OREILLE       WA   CO-OP OBSERVER

0700 AM     SNOW             12 N LEAVENWORTH        47.77N 120.66W
02/12/2014  M2.0 INCH        CHELAN             WA   TRAINED SPOTTER

            COCORAHS WA-CH-33

0700 AM     SNOW             4 WNW WINTHROP          48.49N 120.25W
02/12/2014  M3.0 INCH        OKANOGAN           WA   TRAINED SPOTTER

            COCORAHS WA-OK-11

0700 AM     SNOW             SW DOVER                48.25N 116.61W
02/12/2014  M2.5 INCH        BONNER             ID   TRAINED SPOTTER

            COCORAHS ID-BR-19

0700 AM     HEAVY SNOW       4 SSE BONNERS FERRY     48.64N 116.29W
02/12/2014  M5.0 INCH        BOUNDARY           ID   TRAINED SPOTTER

            COCORAHS ID-BD-1

0700 AM     SNOW             SSW METALINE FALLS      48.86N 117.37W
02/12/2014  M3.5 INCH        PEND OREILLE       WA   TRAINED SPOTTER

            COCORAHS WA-PO-10

0713 AM     HEAVY SNOW       2 N NAPLES              48.60N 116.39W
02/12/2014  M5.0 INCH        BOUNDARY           ID   TRAINED SPOTTER

            5 INCHES OF NEW SNOW REPORTED OVERNIGHT.

0713 AM     SNOW             1 ENE METALINE          48.86N 117.37W
02/12/2014  M3.5 INCH        PEND OREILLE       WA   TRAINED SPOTTER

            3.5 INCHES OF SNOW OVERNIGHT.

0730 AM     SNOW             5 SE CLARK FORK         48.10N 116.10W
02/12/2014  M2.0 INCH        BONNER             ID   TRAINED SPOTTER

0754 AM     SNOW             7 E MOYIE SPRINGS       48.72N 116.04W
02/12/2014  M3.0 INCH        LINCOLN            MT   TRAINED SPOTTER

0755 AM     SNOW             Tonsket 11NE            48.80N 119.26W
02/12/2014  M2.0 INCH        OKANOGAN           WA   CO-OP OBSERVER

0800 AM     HEAVY SNOW       STEHEKIN                48.35N 120.73W
02/12/2014  M5.0 INCH        CHELAN             WA   CO-OP OBSERVER

0800 AM     SNOW             NW NAPLES               48.58N 116.40W
02/12/2014  M3.7 INCH        BOUNDARY           ID   TRAINED SPOTTER

            COCORAHS ID-BD-5

0800 AM     SNOW             2 ENE LEAVENWORTH       47.60N 120.63W
02/12/2014  M3.5 INCH        CHELAN             WA   TRAINED SPOTTER

            COCORAHS WA-CH-27

0800 AM     SNOW             6 WSW SAGLE             48.19N 116.68W
02/12/2014  M2.2 INCH        BONNER             ID   TRAINED SPOTTER

            COCORAHS ID-BR-14

0826 AM     HEAVY SNOW       1 NE PESHASTIN          47.57N 120.60W
02/12/2014  M4.0 INCH        CHELAN             WA   TRAINED SPOTTER

            COCORAHS WA-CH-28

0830 AM     SNOW             3 W COLVILLE            48.54N 117.96W
02/12/2014  M3.6 INCH        STEVENS            WA   TRAINED SPOTTER

            COCORAHS WA-ST-14

0900 AM     SNOW             3 NNE BREWSTER          48.14N 119.76W
02/12/2014  M2.5 INCH        OKANOGAN           WA   TRAINED SPOTTER

0908 AM     HEAVY RAIN       3 NNE LOON LAKE         48.10N 117.59W
02/12/2014  M1.21 INCH       STEVENS            WA   TRAINED SPOTTER

            SNOW TURNED TO RAIN OVERNIGHT. 2 TO 3 INCHES OF STANDING
            WATER ON PROPERTY.

&&

JWOLF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Kootenai

When
February 12, 12:00 PM PST to February 14, 3:00 PM PST
Where
Kootenai County, 8.19 mi WSW of Spirit Lake to 4.43 mi SW of Worley
Cause
Heavy Rain / Snow Melt
Property damage
$160,000
Reported by
NWS Employee
Coordinates
47.931, -117.037

Heavy runoff led to several drive washouts for residents on hilly terrain across Kootenai County. A swollen Latour creek washed away a small levee and parcel of land that supported a shed at a private residence on South Latour Creek Road.

Flood, Benewah

When
February 12, 1:00 PM PST to February 14, 3:00 PM PST
Where
Benewah County, 7.41 mi WNW of Plummer to 3.9 mi SSW of Desmet
Cause
Heavy Rain / Snow Melt
Reported by
NWS Employee
Coordinates
47.376, -117.043

Several low lying areas experienced minor flooding. Sections of Lovell Valley Road near Plummer was covered in water in some sections.

Flood, Latah

When
February 12, 1:00 PM PST to February 14, 3:00 PM PST
Where
Latah County, 23.11 mi N of Kennedy Ford to 6.9 mi NNE of Sherwin
Cause
Heavy Rain / Snow Melt
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
47.250, -117.059

Several low lying areas experienced minor flooding. A few homes near Moscow, ID reported water seeping into their basements.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2014Every state in 2014This day in weather historyWarnings in Idaho, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499269, 499266, 499268.